Jump to content

Lasix for EOL secretions?

Hospice   (532 Views 5 Comments)
by kat7464 kat7464 (Member) Member

kat7464 has 5+ years experience and specializes in Hospice, home health, LTC.

2,780 Profile Views; 64 Posts

A co-worker was at the bedside of an actively dying patient. Not unusual, this patient had copious secretions. She got an order for Lasix to give thru the patient's G-tube. His hospice Dx was Gastric CA. She completely bypassed hycosamine, scopalamine, glycopyrolate.

In my 7 years of hospice work I have never had a doc order Lasix for excessive secretions. I have not had a chance to speak with this nurse about her decision to pursue this order. It just got me thinking....is lasix ever appropriate at EOL for patients that are not in heart failure but nevertheless have tons of secretions?

I would love to hear thoughts, pathophys, experience, anything. I am completely acustomed to thinking that atopine, scop, and levsin are the only solutions. Thoughts, please.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

525 Posts; 10,423 Profile Views

I have never heard of using furosemide for EOL secretions. Were they thinking it would dry the patient up? If the pt is actively dying, the kidneys are shutting down anyway and why make the kidneys do more work? Did you ask the MD who ordered it? This does not make sense to me.

Share this post


Link to post
Share on other sites

pmabraham has 3 years experience as a BSN, RN and specializes in Hospice, Palliative Care.

2 Articles; 2,514 Posts; 45,579 Profile Views

Oh my, I would check with the ordering doc.  Over time, I've found patient positioning to work better than levsin or atropine.

Share this post


Link to post
Share on other sites

anashenwrath has 4 years experience as a ASN, RN and specializes in Hospice.

2 Articles; 219 Posts; 8,222 Profile Views

Ugh. I have a vague memory of a hospice patient at a SNF (not one of mine, but I knew the patient and the staff) who was having significant secretions. Apparently the floor nurse on 11-7 called the on-call doc (for the facility, not hospice) and he said Lasix IM.... which. she. gave.

From what I recall hearing, it was a terrible ordeal. The patient was super uncomfortable from the shot and the SEs, and apparently it just made the secretions worse bcs fluid started coming out from his nose and mouth. 

I try not to medicate for secretions unless they appear to be causing the patient distress or if they're really freaking the family out. Atropine is usually my preferred recommendation, since it's easier to administer vs levsin and less expensive then scopalamine. 

I agree this order should have been questioned. I don't think it's appropriate. Keep us posted when you talk to your colleague... was it an effective intervention?

Share this post


Link to post
Share on other sites

jschut has 20 years experience as a BSN, RN and specializes in A little bit of everything....

2,738 Posts; 18,804 Profile Views

I have never heard of Lasix being given for excess secretions. Our go to is Levsin or Robinul. Hmmm.....

Share this post


Link to post
Share on other sites
×